Our team of medical experts are ready to help

Your questions answered


Anthony asked...

High blood pressure problems

I am on high blood pressure tablets - 20mg Lercanidipine. My left foot has swollen around the ankle and just above. It is sore. Should I be concerned about blood clotting?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

A listed side effect of lercanidipine is peripheral oedema which essentially means swelling in the legs. This is due to its relaxation effect on the smooth muscle in body blood vessels and in turn an alteration in the relationship between blood pressure and fluid pressure. Although peripheral oedema is a listed side effect and more commonly occurring than other adverse effects, its clinical frequency is classed as uncommon and quantitatively that equates to >1/1000 - <1/100 people1. Studies suggest that oedema is less likely with lercanidipine than with other calcium channel blocker medicines and treated patients were less likely to withdraw from treatment due to adverse effects2.  Furthermore, side effects are more prominent at the introduction of new medications or increases in dosage/strength and it is usual for peripheral oedema to occur in both legs - I notice you have highlighted that it is your left leg in particular.

You have mentioned your left leg and above ankle is not only swollen but also sore. I can’t say whether this could be a blood clot or even a skin infection, but if you have been stable on lercanidipine for a while, it does seem unlikely to be the result of an adverse drug reaction. It is best practice to strongly encourage you to arrange an appointment with your GP for a full examination of your leg, assessment of risk factors and medical history in order for the correct diagnosis to be made and thus the most appropriate treatment. 

Answered by the Health at Hand nurses  

You may also be interested in...

High blood pressure

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter